Komatsuda, A., Wakui, H., Nimura, T. & Sawada, K. Reversible infliximab-related lymphoproliferative disorder associated with Epstein-Barr virus in a patient with rheumatoid arthritis. Mod. Rheumatol. 18, 315-318

Third Department of Internal Medicine, Akita University School of Medicine, 1-1-1 Hondo, Akita, Japan.
Modern Rheumatology (Impact Factor: 2.4). 02/2008; 18(3):315-8. DOI: 10.1007/s10165-008-0053-0
Source: PubMed


A 63-year-old woman with active rheumatoid arthritis (RA) had been treated with methotrexate and prednisolone. She developed cervical lymph node swelling 30 months after the initiation of infliximab therapy. A computed tomography revealed cervical and mediastinal lymph node swelling and multiple nodules (up to 13 mm in diameter) in the lungs. A lymph node biopsy showed infiltration of numerous Hodgkin-like and Reed-Sternberg-like cells. Immunohistological studies showed that these cells were positive for CD15, CD30, and Epstein-Barr virus (EBV) latent membrane protein. In site hybridization revealed the presence of EBV RNA in the nuclei of these cells. EBV DNA was detected in the biopsy specimen by southern blot analysis. She was diagnosed as having EBV-associated lymphoproliferative disorder (LPD). Immunodeficiency-associated LPD related with infliximab therapy was considered. Cessation of infliximab therapy only led to dramatic regression of LPD. This case illustrates that EBV-associated LPDs can occur as part of infliximab adverse effects in patients with RA.

3 Reads
  • Source
    • "Latent infection can be associated with different types of cancers and lymphoproliferative diseases. In transplant recipients receiving immunosuppressive therapy,>.80% of non-Hodgkin lymphomas are associated with EBV.133 Reports of EBV-associated lymphoproliferative disorder in patients on anti-TNF therapy have also been published.134,135 Diagnosis of the primary infection is usually suggested by clinical findings of infectious mononucleosis associated with atypical lymphocytosis on peripheral blood smear.132 "
    [Show abstract] [Hide abstract]
    ABSTRACT: Biologics such as antitumor necrosis factor (anti-TNF) drugs have emerged as important agents in the treatment of many chronic inflammatory diseases, especially in cases refractory to conventional treatment modalities. However, opportunistic infections have become a major safety concern in patients on anti-TNF therapy, and physicians who utilize these agents must understand the increased risks of infection. A literature review of the published data on the risk of bacterial, viral, fungal, and parasitic infections associated with anti-TNF therapy was performed and the clinical presentation, diagnostic tests, management, and prevention of opportunistic infections in patients receiving anti-TNF therapy were reviewed. Awareness of the therapeutic potential and associated adverse events is necessary for maximizing therapeutic benefits while minimizing adverse effects from anti-TNF treatments. Patients should be adequately vaccinated when possible and closely monitored for early signs of infection. When serious infections occur, withdrawal of anti-TNF therapy may be necessary until the infection has been identified and properly treated.
    Drug, Healthcare and Patient Safety 03/2013; 5:79-99. DOI:10.2147/DHPS.S28801
  • Source
    • "Finally, serum EBV DNA was never found in a series of anti-EBV IgG-positive patients treated with TNF-alpha blockers [8], while the EBV viral load and the number of IFN╬│-producing T cells after viral peptide stimulation were not significantly increased after TNF-alpha blockers in patients with RA or spondylarthropathy [9]. On the other hand, Komatsuda et al. described the case of a RA patient who developed a Hodgkin-like lymphoproliferative disorder, related to EBV, at the 30th month of infliximab treatment, which dramatically regressed after anti-TNFalpha discontinuation [10]. Indeed, it has been observed that the immune response to EBV is slightly impaired in RA patients [11]; consequently, this possible inefficient control of the virus might be exalted by the treatment with TNFalpha blockers in a few RA patients. "
    [Show abstract] [Hide abstract]
    ABSTRACT: TNF-alpha blockers represent one of the most important therapeutic strategies for rheumatoid arthritis, but their use has raised the question about their safety profile, particularly in respect to viral infections/reactivations. We describe the case of a patient who developed a symptomatic EBV reactivation 11 days after the first infusion of infliximab.
    06/2011; 2011(3):530568. DOI:10.1155/2011/530568
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 73-year-old female, diagnosed with rheumatoid arthritis (RA), complicated with severe levels of joint destruction, started etanercept (ETN) because of high persistent RA disease activity. Although her articular symptoms dramatically improved, she developed marked pancytopenia after the introduction of ETN. Bone marrow aspirate specimen revealed hypocellular marrow in three hematopoietic series without atypical findings, which was compatible with aplastic anemia (AA). This is a rare case of severe pancytopenia due to AA presumably induced by ETN.
    Central European Journal of Medicine 10/2012; 7(5). DOI:10.2478/s11536-012-0037-5 · 0.15 Impact Factor
Show more